Alert archive / Kansas / Red Flag Warnings in 2007

Red Flag Warning 9, NWS Goodland, KS

November 4, 20078 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Nov 4, 2007, 12:41 PM CST for 8 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2007, 12:41 PM CST (18:41 UTC)
Expired
Nov 4, 2007, 7:00 PM CST
In force
6 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 041841
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1141 AM MST SUN NOV 4 2007

...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THE DAY...

.WIDESPREAD RELATIVE HUMIDITIES FALLING TO LESS THAN 10 PERCENT
WILL OCCUR TODAY. SOUTHWESTERLY WINDS OF 15 TO 20 MPH GUSTS TO 25
MPH WILL COMBINE WITH THE VERY DRY AIR TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS TODAY.

COZ252-KSZ001>003-013-014-NEZ079>081-050100-
/O.NEW.KGLD.FW.W.0009.071104T1841Z-071105T0100Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-THOMAS-DUNDY-HITCHCOCK-
RED WILLOW-
1141 AM MST SUN NOV 4 2007 /1241 PM CST SUN NOV 4 2007/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON.
 
UNSEASONABLY WARM TEMPERATURES WILL COMBINE WITH A VERY DRY
AIRMASS TO DRIVE RELATIVE HUMIDITIES TO BELOW 10 PERCENT AT TIMES
THIS AFTERNOON. SOUTHWESTERLY WINDS OF 15 TO 20 MPH WITH GUSTS TO
25 MPH WILL CONTINUE THROUGH THE DAY...WITH STRONGER WINDS
DEVELOPING ALONG THE KANSAS AND COLORADO BORDER THIS AFTERNOON AND
WINDS WEAKENING SLIGHTLY TO THE SOUTH.

THE COMBINATION OF VERY DRY AIR AND GUSTY WINDS WILL CREATE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH...AND ALL OUTDOOR BURNING
SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


JRM
1 follow-up statement
000 
WWUS83 KGLD 042012
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MST SUN NOV 4 2007

...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THE
DAY...

.WIDESPREAD RELATIVE HUMIDITIES FALLING TO LESS THAN 10 PERCENT
WILL OCCUR TODAY. SOUTHWESTERLY WINDS OF 15 TO 20 MPH GUSTS UP TO
30 MPH WILL COMBINE WITH THE VERY DRY AIR TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS TODAY.

KSZ004-015-016-050100-
/O.EXA.KGLD.FW.W.0009.000000T0000Z-071105T0100Z/
NORTON-SHERIDAN-GRAHAM-
212 PM CST SUN NOV 4 2007

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

UNSEASONABLY WARM TEMPERATURES WILL COMBINE WITH A VERY DRY
AIRMASS TO DRIVE RELATIVE HUMIDITIES TO BELOW 10 PERCENT AT TIMES
THIS AFTERNOON. SOUTHWESTERLY WINDS OF 15 TO 20 MPH WITH GUSTS TO
25 MPH WILL CONTINUE THROUGH THE DAY. ALTHOUGH WINDS MAY WEAKEN
SLIGHTLY NEAR A SURFACE TROUGH AS IT SHIFTS SOUTH ACROSS THE AREA.
WINDS WILL SHIFT TO THE WEST BEHIND THE TROUGH AND INCREASE TO 15
TO 20 MPH WITH GUSTS TO 30 MPH.

THE COMBINATION OF VERY DRY AIR AND GUSTY WINDS WILL CREATE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH...AND ALL OUTDOOR BURNING
SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

COZ252-KSZ001>003-013-014-NEZ079>081-050100-
/O.CON.KGLD.FW.W.0009.000000T0000Z-071105T0100Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-THOMAS-DUNDY-HITCHCOCK-
RED WILLOW-
112 PM MST SUN NOV 4 2007 /212 PM CST SUN NOV 4 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/
THIS AFTERNOON. 

SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL CONTINUE
THROUGH THE AFTERNOON AHEAD OF A SURFACE TROUGH. RELATIVE HUMIDITY
VALUES LESS THAN 15 PERCENT...AND AS LOW AS 6 PERCENT HAVE BEEN
OBSERVED ACROSS THE AREA.

THE COMBINATION OF VERY DRY AIR AND GUSTY WINDS WILL CREATE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH...AND ALL OUTDOOR BURNING
SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JRM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 4, 11:46 AM CST, 55 minutes earlier.

Area forecast discussion, Nov 4, 11:46 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MST SUN NOV 4 2007

.DISCUSSION...

MAIN CONCERNS ARE FIRE WX THROUGH THE AFTERNOON. MODIFIED FCST
SOUNDINGS...AS WELL AS CURRENT TRENDS SUGGEST TEMPS MAY FLIRT
WITH 80 DEGREES BY THE AFTERNOON...WHICH IS NEAR RECORD TERRITORY
IN A FEW PLACES. MORNING MODELS DONT HAVE ANY HANDLE ON MOISTURE
PROFILES ACROSS THE CWA...AND ALREADY ARE NEARLY 10-15 DEGREES OF
IN SOME LOCATIONS. WITH LITTLE IN THE WAY OF AN AIRMASS
CHANGE....MINUMUM TDS SHOULD BE NEAR YESTERDAYS VALUES OR
LOWER...WHICH WOULD YIELD SINGLE DIGIT TDS AND RHS ACROSS MUCH
OF THE AREA.

THE ONLY WILD CARD AGAINST AN RFW IS THE WIND...WHICH WAS VERY
MARGINAL YESTERDAY. A FEW LOCATIONS ALREADY GETTING CLOSE TO GUST
CRITERIA BUT AT THE MOMENT HIGHER SPEEDS PRETTY ISOLATED. WITH
DEEP MIXING...NOT UNREASONABLE FOR STRONGER GUSTS TO DEVELOP IN
THE AFTERNOON. BEST CHANCE FOR WINDS LOOKS TO BE IN THE NORTH
WHERE 20-30KTS OF WIND PRESENT ATOP THE BOUNDARY LAYER. AM LEANING
TOWARDS A WARNING BASED ON THE VERY LOW RH AND THE DURATION OF
CRITICAL RH VALUES...BUT WILL WAIT AN MONITOR WIND TRENDS TO SEE
IF STRONGER GUSTS BECOME MORE WIDESPREAD TODAY.

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE EVENING BEFORE A STRONG COLD
FRONT SWEEPS ACROSS THE AREA. WINDS WILL SHIFT TO THE NORTHWEST
WITH GUSTS TO AROUND 30 KTS AFTER 06Z. MVFR STRATUS DECK POSSIBLE
AFTER 14Z AFTER COOLER AIR BUILDS INTO THE AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM
Hazardous weather outlook, Nov 4, 11:53 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MST SUN NOV 4 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MST SUN NOV 4 2007 /1153 AM CST SUN NOV 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE FIRE DANGER INDEX WILL BE EXTREME THIS AFTERNOON. RELATIVE
HUMIDITY VALUES WILL FALL TO 10 PERCENT OR LESS AS TEMPERATURES
RISE TO NEAR RECORD VALUES IN THE UPPER 70S. ANY OUTDOOR FIRES
WILL IGNITE EASILY AND SPREAD QUICKLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JRM

Nearby

Red Flag Warnings in Kansas, 2007Red Flag Warnings in Nebraska, 2007Red Flag Warnings in Colorado, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.